Alert archive / Florida / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Miami, FL
NWS Miami, FL issued this flash flood warning at May 20, 2013, 11:55 AM EDT for Palm Beach County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 11:55 AM EDT (15:55 UTC)
- Expired
- May 20, 2013, 4:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 131 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 3.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537
WGUS52 KMFL 201555
FFWMFL
FLC099-202000-
/O.NEW.KMFL.FF.W.0005.130520T1555Z-130520T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1155 AM EDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA...
* UNTIL 400 PM EDT
* AT 1154 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. RIVIERA BEACH POLICE DEPARTMENT REPORTED FLOODED ROADWAYS IN
RIVIERA BEACH AT THE 1300 BLOCK OF AUSTRALIAN AVE...AT BLUE HERON
AND AVENUE O...AT CONGRESS AVE SOUTH OF BLUE HERON...AT 10TH STREET
BETWEEN AVENUE J AND SILVER BEACH ROAD...AND 20TH TO 24TH STREET OFF
OF BROADWAY. ALL OF THESE ROADS ARE FLOODED. ADDITIONAL RAINFALL OF
2 TO 4 INCHES IS POSSIBLE AS STORMS TRAIN OVER THIS AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RIVIERA BEACH...WEST PALM BEACH AND PORT OF PALM BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 2668 8006 2670 8014 2682 8009 2680 8005
2680 8004
$$
AK1 follow-up statement
935
WGUS72 KMFL 201958
FFSMFL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
358 PM EDT MON MAY 20 2013
FLC099-202005-
/O.EXP.KMFL.FF.W.0005.000000T0000Z-130520T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PALM BEACH FL-
358 PM EDT MON MAY 20 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM EDT FOR EAST CENTRAL
PALM BEACH COUNTY...
DOPPLER RADAR HAS INDICATED THAT THE STORMS THAT BROUGHT THE HEAVY RAINFALL
HAVE ENDED MORE THAN AN HOUR AGO OVER EAST CENTRAL PALM BEACH COUNTY WHICH
HAS ALLOWED FOR THE WATER TO DRAIN AWAY. THEREFORE...THE FLASH FLOOD WARNING
FOR EAST CENTRAL PALM BEACH COUNTY WILL BE ALLOW TO EXPIRE AT 4 PM EDT.
LAT...LON 2668 8006 2670 8014 2682 8009 2680 8005
2680 8004
$$
BAXTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:12 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 20, 9:12 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 912 AM EDT MON MAY 20 2013 .UPDATE... HAVE UPDATED GRIDS TO REFLECT CURRENT SHOWER ACTIVITY OVER PALM BEACH COUNTY, AS WELL AS TWEAKS TO OTHER ELEMENTS. THIS MORNINGS SOUNDING DOES SHOW THE 500MB TEMP UP TO AROUND -8, WITH A WEAK CAP. THIS SHOULD ERODE EARLY THIS AFTERNOON, ALLOWING BETTER DEVELOPMENT OF CONVECTIVE CELLS. SO, MAINLY RAIN SHOWERS THIS MORNING, WITH POSSIBLY A FEW STRIKES OF LIGHTNING, ALTHOUGH HAVE YET TO PICK UP ANY THIS MORNING. BUT, THEY CAN NOT BE RULED OUT. COVERAGE WILL INCREASE LATER TODAY AND SPREAD WESTWARD. THE HRRR IS SHOWING THAT THE ACTIVITY MAY ACTUALLY BE IN THE WESTERN HALF OF SOUTH FLORIDA, SO ANOTHER UPDATE MAY BE FORTH COMING LATER THIS MORNING, IF THE MESOSCALE MODELS CONTINUE TO SHOW THIS TREND OF CONVECTION OCCURRING TO THE WEST, RATHER THAN THE EAST COAST. && .PREV DISCUSSION... /ISSUED 738 AM EDT MON MAY 20 2013/ AVIATION... A SHORTWAVE TROUGH COMBINED WITH PLENTY OF MOISTURE...DAYTIME HEATING AND LIGHT AND VARIABLE LOW-LEVEL FLOW WILL KEEP THE RAINFALL CHANCES UP TODAY ACROSS SOUTH FLORIDA...ESPECIALLY THROUGH THE AFTERNOON AND EVENING PERIODS. ADDITIONALLY...A FEW SHOWERS THAT ARE CURRENTLY DEVELOPING OVER THE OFFSHORE ATLANTIC WATERS WILL CONTINUE TO TRACK WEST AND MAY BEGIN TO SPREAD ASHORE THROUGH THE MORNING HOURS. INCLUDED VCSH FOR THE EAST COAST TERMINALS THROUGH THE MORNING PERIOD AND VCTS THROUGH THE AFTERNOON/EVENING PERIODS FOR ALL SITES. PERIODS WITH SUB-VFR CONDITIONS WILL REMAIN POSSIBLE IN AND AROUND THIS ACTIVITY TODAY. PREV DISCUSSION... /ISSUED 357 AM EDT MON MAY 20 2013/ DISCUSSION... MAIN FOCUS FOR THIS FORECAST PACKAGE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. DEEPER MOISTURE OVER THE ATLANTIC WATERS CONTINUES TO PRODUCE ISOLATED SHOWERS EARLY THIS MORNING. THESE SHOWERS SHOULD CONTINUE TO SLOWLY PUSH TOWARD THE EAST COASTAL AREAS UNDER WEAK EASTERLY FLOW. HEADING INTO THE PEAK HEATING HOURS OF THE DAY THE FOCUS WILL SHIFT TO POSSIBLE STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ACROSS MUCH OF THE AREA. DEEP MOISTURE ADVECTION INTO THE SOUTH FLORIDA PENINSULA WILL CONTINUE THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. AS A RESULT...MODEL SOUNDINGS DEPICT PWAT VALUES AS HIGH AS 1.75 INCHES. THIS COMBINED WITH WEAK OVERALL STEERING FLOW WILL ALLOW FOR VERY HEAVY RAINFALL AND THE POSSIBILITY OF LOCALIZED FLOODING ASSOCIATED WITH ANY STORMS THAT DEVELOP. THERMODYNAMIC PARAMETERS ARE ALSO EXPECTED TO BE FAVORABLE WITH CAPE VALUES APPROACHING 3000 J/KG AND LIFTED INDICES RANGING FROM -6C TO -8C WITH LITTLE IF ANY CAPPING. NORMALLY THIS WOULD BE ENOUGH TO SPARK A FEW STRONG STORMS...BUT A FAIRLY BROAD H5 SHORTWAVE IS ALSO EXPECTED TO SLIDE ACROSS THE FLORIDA PENINSULA THIS AFTERNOON WHICH WILL ACT TO ENHANCE THUNDERSTORM DEVELOPMENT. THIS SHORTWAVE WILL PROVIDE EXTRA COOLING ALOFT NEEDED FOR STRONG TO SEVERE THUNDERSTORMS. POINT SOUNDINGS ACROSS THE AREA DEPICT 500 MB TEMPERATURES AROUND -12C WHICH IS SEVERAL DEGREES COLDER THAN THE AVERAGE 500 MB TEMPERATURE FOR THIS DATE. ALL OF THESE PARAMETERS COMBINED WILL AIDE IN THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS WITH THE MAIN IMPACTS BEING GUSTY WINDS...LARGE HAIL...AND LOCALIZED FLOODING. CURRENT THINKING IS THAT THUNDERSTORMS WILL INITIATE ACROSS THE NORTHERN INTERIOR AND WITH SUCH WEAK STEERING FLOW...SHOULD BE MAINLY OUTFLOW DRIVEN AND DRIFT SLOWLY TOWARD THE EAST COAST METRO AREAS. KEPT CHANCES FOR THUNDERSTORMS OVERNIGHT TONIGHT AND INTO TUESDAY MORNING AS MID LEVEL DYNAMICS SHOULD PERSIST WITH THE LINGERING SHORTWAVE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE LIKELY TUESDAY AFTERNOON BUT 500 MB TEMPERATURES ARE EXPECTED TO BE A BIT WARMER WITH SLIGHTLY BETTER LOW LEVEL CAPPING. STILL COULD NOT RULE OUT AN ISOLATED STRONG STORM WITH DIURNAL HEATING AND DEEP MOISTURE STILL IN PLACE. AFTERNOON SHOWER AND THUNDERSTORM CHANCES WILL PERSIST THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS THE H5 SHORTWAVE LINGERS ACROSS THE FLORIDA PENINSULA. IT IS EXPECTED TO SLOWLY RETREAT EACH DAY ALLOWING HIGHER H5 HEIGHTS TO SLOWLY BUILD INTO THE AREA WHILE STILL REMAINING IN A FAIRLY WET PATTERN. MARINE... NO MARINE ISSUES ARE EXPECTED OUTSIDE OF ANY THUNDERSTORMS THAT AFFECT THE LOCAL WATERS. LIGHT TO MODERATE EAST AND SOUTHEAST WINDS WILL CONTINUE THROUGH AT LEAST THE EARLY HALF OF THE WEEK ACROSS THE ATLANTIC WATERS WHILE REMAINING MORE LIGHT AND VARIABLE ACROSS THE GULF WATERS. THROUGH THE LATTER HALF OF THE WEEK WINDS ARE EXPECTED TO BECOME LIGHT ACROSS ALL LOCAL WATERS. FIRE WEATHER... DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH FLORIDA PENINSULA THROUGH THE PERIOD KEEPING MINIMUM RELATIVE HUMIDITY LEVELS WELL ABOVE CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 86 73 86 73 / 60 40 60 40 FORT LAUDERDALE 85 75 86 76 / 60 40 50 40 MIAMI 86 74 87 75 / 50 40 50 30 NAPLES 88 71 88 71 / 30 30 40 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...13/SI AVIATION/RADAR...84/AK
Hazardous weather outlook, May 20, 10:45 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1045 AM EDT MON MAY 20 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 210545- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 1045 AM EDT MON MAY 20 2013 ...STRONG TO SEVERE STORMS POSSIBLE TODAY... ...LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTH FLORIDA. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HAIL. A FEW STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON. FLOODING: LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN POORLY DRAINED LOCATIONS IS POSSIBLE. WIND: WINDS OF 40 TO 60 MPH ARE POSSIBLE WITHIN THE STRONGEST STORMS THIS AFTERNOON. HAIL: UP TO THE SIZE OF QUARTERS IS POSSIBLE WITHIN STRONGEST STORMS THIS AFTERNOON. RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS THE POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS THE INTERIOR AND EAST COAST OF SOUTH FLORIDA ONCE AGAIN ON TUESDAY. THE MAIN IMPACTS WILL BE STRONG WINDS AND HAIL ALONG WITH FREQUENT LIGHTNING STRIKES. THE STORMS WILL BE SLOW MOVERS...WHICH MAY RESULT IN LOCALIZED FLOODING WHERE THE HEAVIER ACTIVITY BECOMES CONCENTRATED. THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH THE REMAINDER OF THE WEEK LIGHTNING...GUSTY WINDS AND LOCALIZED HEAVY RAINS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 20, 11:38 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1138 AM EDT MON MAY 20 2013
FLZ067-068-072-168-172-201630-
COASTAL BROWARD COUNTY FL COASTAL PALM BEACH COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL
1138 AM EDT MON MAY 20 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
BROWARD COUNTY...SOUTHEASTERN PALM BEACH COUNTY...FOR FREQUENT TO
EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 1230 PM EDT
* AT 1138 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DEERFIELD BEACH. THIS STORM WAS NEARLY
STATIONARY.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2647 8005 2643 8005 2640 8006 2637 8006
2627 8008 2629 8025 2654 8023 2651 8004
TIME...MOT...LOC 1538Z 180DEG 0KT 2633 8014
AKLocal storm report, May 20, 11:51 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1151 AM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HEAVY RAIN BOCA RATON 26.36N 80.10W
05/20/2013 M4.30 INCH PALM BEACH FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED 4.3 INCHES OF RAINFALL SO FAR
TODAY. LOCATION...NEAR GLADES RD AND LYONS RD
&&
RIVERAThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:33 AM EDT | Areal Flood Advisory | MFL | Palm Beach | 3 hr |
| May 20, 10:06 AM EDT | Areal Flood Advisory | MFL | Palm Beach | 114 min |
| May 20, 11:29 AM EDT | Flash Flood Warning | MFL | Palm Beach | 6 hr |
| May 20, 11:38 AM EDT | Special Weather Statement | MFL | Broward | 52 min |
| May 20, 11:53 AM EDT | Areal Flood Advisory | MFL | Broward, Palm Beach | 112 min |
| May 20, 12:49 PM EDT | Special Weather Statement | MFL | Palm Beach | 26 min |
| May 20, 1:12 PM EDT | Special Weather Statement | MFL | Broward | 48 min |
| May 20, 1:23 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 22 min |
| May 20, 1:25 PM EDT | Special Weather Statement | MFL | Palm Beach | 50 min |
| May 20, 1:39 PM EDT | Special Weather Statement | MFL | Miami-Dade | 51 min |
| May 20, 1:47 PM EDT | Special Weather Statement | MFL | Miami-Dade | 28 min |
| May 20, 1:51 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 39 min |
| May 20, 2:22 PM EDT | Areal Flood Advisory | MFL | Palm Beach | 113 min |
| May 20, 2:37 PM EDT | Special Weather Statement | MFL | Collier | 23 min |
| May 20, 3:16 PM EDT | Special Weather Statement | MFL | Collier | 44 min |
Nearby
Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.